New Jersey, 2018

Flash Flood in New Jersey, July 25, 2018

July 25, 2018 · NWS OKX · 1 event in 1 county or zone

Moist southerly flow ahead of an approaching cold front helped produce afternoon showers and thunderstorms across the region. With precipitable water values at or above 2 inches, these showers and storms produced isolated flash flooding across parts of Passaic County, NJ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Moist southerly flow ahead of an approaching cold front helped produce afternoon showers and thunderstorms across the region. With precipitable water values at or above 2 inches, these showers and storms produced isolated flash flooding across parts of Passaic County, NJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 25, 2:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 25, 2:46 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
346 PM EDT Wed Jul 25 2018

.SYNOPSIS...
A cold front moves into the region and weakens tonight. The cold
front then shifts east of the area and dissipates on Thursday.
Another cold front will approach from the west Friday night and
move across Saturday into Saturday night while weakening. Weak
high pressure builds in behind, followed by a warm frontal
passage Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Areas of showers and some embedded thunderstorms continue to stream
north across the region through this afternoon. A mid level
shortwave will approach tonight, resulting in additional showers and
thunderstorms. The high moisture content along with above normal
precipitable waters will support locally heavy downpours with any
thunderstorm development. There is also the potential for flash
flooding with any cell training this evening and tonight.

Threat of heavy rain should subside overnight, although a few light
showers could still linger into Thursday morning.

Low temperatures tonight will be in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The heavy rainfall will end early on Thursday as the short wave
exists the region, shifting the area of high moisture offshore.
The area will remain warm and humid with chance of showers and
slight chance of thunderstorms.

High temperature on Thursday will be in the low 80s with low
temperatures Thursday night in the upper 60s to lower 70s.

There is a high risk of rip currents at Atlantic Ocean beaches on
Thursday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overall not much change to the pattern with persistent high pressure
over the western Atlantic and southwestern US, and a series of low
pressure troughs rotating between. Although precipitation chances
may initially be low on Friday, with the upper trough and attendant
cold front moving in, chances of convection and heavy rainfall will
increase into the afternoon. The front will weaken over the area,
and with the upper trough shifting slightly eastward, convection
will gradually move offshore by Saturday morning, leading to
potentially the first dry period in over a week. By Monday, the
pattern shifts once again with another trough rotating into the
central US and flow becoming more southwest, advecting moisture into
the region once again. As such, convection chances will increase
into the early part of next week, though the exact placement of any
heavier showers and perhaps localized flood potential is uncertain.

High temperatures will be within a few degrees of normal, while lows
continue above normal into next week. Humidity levels will briefly
decrease over the weekend before increasing again next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A weak cold front slowly works in from the west through Thursday
morning before washing out across the area.

Intermittent showers will continue through the afternoon into
this evening. Timing of more robust convective elements remain
uncertain, but the best potential now seems to be with a frontal
wave overnight.

Otherwise, mainly MVFR to occasionally VFR conditions this
afternoon, then MVFR/IFR during the overnight into Thursday
morning. Gradual improvement to VFR expected late Thursday
morning into the early afternoon.

Winds remain from the S-SE through the forecast period. Gusts in the
upper teens to lower 20s this afternoon, mainly at coastal
terminals. Winds overnight may become more easterly should a
frontal wave develop. Winds become SW behind the low during the
early morning hours.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KLGA TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KEWR TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KTEB TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KHPN TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. IFR conditions may persist
through the afternoon.

KISP TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. Occasional IFR conditions
through the afternoon.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday Afternoon....Mainly VFR with a scattered SHRA/TSRA.
.Friday and Saturday...MVFR with a chance of SHRA/TSRA with a
cold front Friday afternoon into Saturday morning.
.Sunday...VFR.
.Monday....MVFR with a chance of SHRA/TSRA mainly in the
afternoon and nighttime.

&&

.MARINE...
SCA conditions persistent across the ocean waters through
at least late week. Flow gradually begins to weaken by the
weekend as a series of weak fronts move through, allowing seas
to gradually subside and fall below 5 ft on all waters by Sunday
evening, and continuing into the early week.

&&

.HYDROLOGY...
Rainfall forecast through Thursday will range from 1-2 inches,
with locally higher amounts. There will be a chance of flash
flooding especially in those areas that see repeat training.

Additional heavy rainfall will be possible for early next week,
though it is too early to determine the timing and placement of any
localized flood potential.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
     High Rip Current Risk from Thursday morning through Thursday
     evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ350-353-355.

&&
Hazardous weather outlook, Jul 25, 2:46 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
346 PM EDT Wed Jul 25 2018

NYZ075-080-081-178-179-262000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
346 PM EDT Wed Jul 25 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ006-104-106-108-NYZ071>074-078-079-176-177-262000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Hudson-Eastern Bergen-
Eastern Essex-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Northwestern Suffolk-Northeastern Suffolk-Northern Queens-
Northern Nassau-
346 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-262000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
346 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-103-105-107-NYZ067>070-262000-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
346 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 121 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Passaic

When
July 25, 4:30 PM EST to 5:00 PM EST
Where
Passaic County, 1.64 mi SSW of Skyline Lake to 1.62 mi SSW of Skyline Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.057, -74.276

Tremont Terrace was closed due to high water in Wanaque.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773494.